WHY CAN'T I CONTINUE WITH HRT TREATMENT?
Q. For many years, since the menopause, I have taken Livial tablets and I have felt very well with them. I recently visited my GP and she told me to stop using them. Since then I am getting three or four hot flushes every day. Is there a good reason why I can't continue to take Livial?
A. Livial is a form of hormone replacement therapy (HRT). It is licensed for the "short-term treatment of symptoms of oestrogen deficiency", but there does not appear to be any specific reason why it cannot be taken for many years. Like all drugs, it is possible that Livial may have long-term side effects that are unknown. One study showed that Livial decreases the amount of HDL (so-called "good" cholesterol) in the blood, but there is no evidence that people who take Livial get more heart problems than people who do not. Why not ask your doctor why she has stopped the Livial?
IS LACK OF IRON IN MY DIET CAUSING HAIR LOSS?
Q. I am a female in my fifties and have noticed an increase in hair loss over the last few years. I try to eat a healthy diet, but I have a minimal intake of red meat. Although I have never been clinically anaemic, whenever I try to donate blood I am rejected on the grounds that I am on the borderline of anaemia. I have read that low iron levels are associated with hair loss. Would more iron in my diet help?
A. Most people's hair naturally gets thinner with age. But if your hair is "falling out", it may be a sign of a hormone or nutritional deficiency. The body keeps a store of iron, and if this store begins to get low, it can lead to hair loss. Eventually, if iron levels get low enough, you will become anaemic. The fact that you get rejected by the Blood Transfusion Service makes it very likely that your iron stores are depleted. Thyroid hormone deficiency can also cause hair loss, so it might be worth getting your thyroid levels checked by your GP. The level of your iron stores can also be checked.
Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail to firstname.lastname@example.org. Dr Kavalier regrets that he is unable to respond personally to questions.
PE keeps his cold weather runny nose dry with a spray:
I suffer from "cold weather" rhinitis but was fortunate to read an article in New Scientist about two years ago. The suggestion was to try ipratropium bromide nasal spray (sold under the brand name Rinatec, prescription required). For me it works wonders, no need to keep a series of handkerchiefs under my nose.Reuse content